Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 74, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 3, 2023, 11:43 PM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2023, 11:43 PM CDT (04:43 UTC)
- Expired
- Jul 4, 2023, 12:14 AM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Rock County, MN, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 22 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 11:52 PM CDT | HAIL 1 | Garretson, SD | Report via social media. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.7 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1654 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
388 WUUS53 KFSD 040443 SVRFSD MNC133-SDC099-040530- /O.NEW.KFSD.SV.W.0074.230704T0443Z-230704T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 1143 PM CDT Mon Jul 3 2023 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Southwestern Rock County in southwestern Minnesota... East central Minnehaha County in southeastern South Dakota... * Until 1230 AM CDT. * At 1143 PM CDT, a severe thunderstorm was located over Garretson, or 15 miles northeast of Sioux Falls, moving southeast at 20 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Palisades State Park around 1150 PM CDT. Valley Springs around 1210 AM CDT. Beaver Creek around 1220 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4373 9665 4381 9654 4366 9623 4352 9644 TIME...MOT...LOC 0443Z 311DEG 17KT 4372 9655 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.25 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ Chapman
2 follow-up statements
561
WWUS53 KFSD 040503
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1203 AM CDT Tue Jul 4 2023
MNC133-SDC099-040530-
/O.CON.KFSD.SV.W.0074.000000T0000Z-230704T0530Z/
Rock MN-Minnehaha SD-
1203 AM CDT Tue Jul 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTHWESTERN ROCK AND EAST CENTRAL MINNEHAHA COUNTIES...
At 1202 AM CDT, a severe thunderstorm was located near Palisades
State Park, or 12 miles west of Luverne, moving southeast at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Beaver Creek around 1225 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4366 9657 4374 9651 4370 9632 4366 9623
4362 9629 4356 9639
TIME...MOT...LOC 0502Z 310DEG 17KT 4367 9646
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Chapman534
WWUS53 KFSD 040514
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1214 AM CDT Tue Jul 4 2023
MNC133-SDC099-040524-
/O.CAN.KFSD.SV.W.0074.000000T0000Z-230704T0530Z/
Rock MN-Minnehaha SD-
1214 AM CDT Tue Jul 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ROCK AND EAST
CENTRAL MINNEHAHA COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 4366 9657 4374 9651 4370 9632 4366 9623
4362 9629 4356 9639
TIME...MOT...LOC 0513Z 311DEG 17KT 4363 9640
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:41 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 3, 10:41 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1041 PM CDT Mon Jul 3 2023 .SHORT TERM...(This Evening through Tuesday) Issued at 322 PM CDT Mon Jul 3 2023 KEY MESSAGES: 1. Active end to the holiday weekend, with multiple chances for storms, some possibly severe. 2. Cool and mostly dry Wednesday-Thursday. 3. Spotty storm chances return Friday into the upcoming weekend. -------------------------------- Focus for this forecast period will be on the chance for thunderstorms, some strong to severe, which could impact holiday event plans at times over the next 24-36 hours. Broad-scale pattern features mid-upper level low pressure moving through the Canadian Prairies, with a trough extending southward into the Rockies, with weak ridging over the Great Lakes. This places our forecast area within relatively weak quasi-zonal to southwest flow aloft, though this will strengthen through tonight and Tuesday as the trough swings farther east into the Dakotas. The old saying "the devil is in the details" comes into play for this forecast, as smaller scale features will largely drive the timing/location of storm chances, and this is where uncertainty is greatest. LATE AFTERNOON-EARLY EVENING: Surface boundary has remained farther south than earlier anticipated, partially reinforced by weak outflow from elevated convection which developed just south of I-90 into far northwest Iowa during the late morning. Surface boundary expected to be one focus point for new development during through early evening, which can be seen in enhancing cu field & isolated towers/CBs which have developed in southwest Minnesota and between I-90 and the Missouri River in South Dakota. Unlike the elevated convection up to this point, think any surface based storms could become a little more robust given 1500-2500 J/kg CAPE. Deep layer shear is still on the weak side this evening, though, so would expect more multi-cell pulsy storms capable of isolated hail to ping pong ball size and wind gusts to 60 mph. LATE EVENING-OVERNIGHT: Early evening activity should lose intensity after sunset with loss of heating and lack of additional forcing support. Focus will then turn to storms which are expected to develop over Wyoming/southeast Montana/far western South Dakota this afternoon/evening. Not a great deal of consistency among high-res models in how things will evolve, and thus confidence in timing of storms and severe threat overnight is on the low side. From a broad consensus standpoint, should see High Plains discrete cells congeal into one or more clusters, which could present a damaging wind threat as they move toward the Missouri and James River Valleys overnight. Exact timing of this threat is unclear, though it looks to be primarily after 11pm-midnight, with the greatest threat remaining west of I-29 into early Tuesday morning as the line advances east across the forecast area. TUESDAY-TUESDAY NIGHT: Uncertainty continues into the July 4th holiday, as it will be largely dependent on how far east the boundary is pushed by the overnight convection & whether additional convection persists throughout the day, limiting destabilization. Still looking at 2 potential scenarios, but currently leaning toward scattered sub-severe storms lingering across portions of at least southeast SD/southwest MN through the midday hours. While location of the true cold front and any residual outflow boundaries is unclear, would still expect to see stronger storms develop along these boundary by late afternoon as heating and instability is maximized. Greater deep layer shear is displaced behind the surface boundary, which should lead to more multi-cell activity with large hail and damaging winds as the primary threats during the late afternoon to mid-evening. However, localized enhancement of low level shear along the boundary could support an isolated tornado threat. Current thinking will have this activity progress east of our CWA by late evening. However, a chance for trailing sub-severe storms will linger across our southeast counties into the overnight hours, potentially disrupting late evening fireworks in some areas. .LONG TERM...(Tuesday Night through Monday) Issued at 322 PM CDT Mon Jul 3 2023 WEDNESDAY-THURSDAY: Relatively cool high pressure will settle into the region behind the departing cold front Tuesday night, leading to a couple of days with below normal temperatures and lower humidity levels. Looking for highs largely in the 70s, with overnight lows dipping into the 50s, coolest Wednesday night when some readings in the 40s are not out of the realm of possibility. Could see spotty showers/storms linger in our far southeast into early Wednesday, but otherwise dry conditions are expected through this period. FRIDAY-MONDAY: As the cool surface high slides off to the east, will see some return flow bring a little more moisture back to the area. Mid-upper level flow returns to a more active quasi-zonal pattern, with potential for embedded weak waves to trigger periodic showers and storms. Difficult to pinpoint precise timing at this range, so did not deviate from blended NBM pops at this time. Temperatures look to remain in the seasonal range, perhaps still a little below early July normals. Ensembles showing very low, if any, probability for temperatures pushing back up into the 90s, with potential for highs in the 80s largely confined to our western/southern areas, leaving southwest MN and some adjacent areas more likely to see highs in the 70s through the upcoming weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1038 PM CDT Mon Jul 3 2023 Isolated to scattered thunderstorms will be possible through the late evening, though the better chances will come later tonight - after 08Z. These storms will then push eastward into Tuesday morning. While there could be a break in the activity in the late morning, additional thunderstorms are expected to develop through Tuesday afternoon. By Tuesday evening MVFR stratus will develop over portions of the area on the backside of the showers and storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JM
Hazardous weather outlook, Jul 3, 4:23 AM CDT, 19 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Mon Jul 3 2023 IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ060>062-065>071-040930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Hanson- McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail and stronger winds. The greatest risks will be along Highway 14. Several clusters of storms will move east out of the western Dakotas Monday night into Tuesday morning. While this activity will be weakening as it arrives, brief gusty winds may be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The greatest risks for strong to severe storms will arrive Tuesday afternoon and into Tuesday night as a front moves into the region. Scattered thunderstorms may form along and east of a line from Lake Andes to Madison and Marshall late in the afternoon. Large hail up to golf ball size, damaging winds to 70 mph, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday afternoon and evening. SDZ050-052-053-057>059-063-064-040930- Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-Douglas- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening, with risks of hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms may continue Tuesday morning, however the greatest risk for severe storms will move towards far southeastern South Dakota in the afternoon. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday afternoon. MNZ071-072-080-081-097-SDZ038>040-054>056-040930- Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Miner-Lake-Moody- 423 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight High temperatures and heat indices in the 90s are expected to build into parts of the region Monday. Isolated strong thunderstorms will be possible Monday afternoon and evening along a stalled front. The greatest risks with severe storms will be hail up to golf ball size and 70 mph wind gusts. Several clusters of storms will move east out of the western Dakotas Monday evening into Tuesday morning. This activity could produce strong winds up to 70 mph through the James River valley before weakening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another risk for strong to severe storms may form Tuesday afternoon. Areas along and southeast of a line from Lake Andes to Madison and Marshall will see the greatest risk for any redevelopment of thunderstorms late in the afternoon. Large hail, damaging winds, and heavy rainfall may be possible with this activity as it moves southeast. Those spending the 4th of July holiday outdoors or attending fireworks shows should continue to stay aware of the forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5pm Monday.
In the hours before
Local storm report, Jul 3, 6:04 PM CDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Hail 6 NE Aurelia 42.78N 95.36W
07/03/2023 E1.75 inch Buena Vista IA Public
Ground is covered while with golf ball sized
hail, and row crops are badly damaged.
&&
TRMLocal storm report, Jul 3, 6:16 PM CDT, 5 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
616 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM Hail Aurelia 42.71N 95.44W
07/03/2023 E1.00 inch Cherokee IA Public
Photo from social media.
&&
TRMLocal storm report, Jul 3, 8:53 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
853 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 3 ENE Wakonda 43.03N 97.05W
07/03/2023 E1.50 inch Clay SD Public
Delayed report via social media.
&&
akLocal storm report, Jul 3, 9:25 PM CDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
925 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM Hail 7 ENE Bancroft 44.53N 97.63W
07/03/2023 E0.75 inch Kingsbury SD Public
&&
akLocal storm report, Jul 3, 10:12 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1012 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Hail 3 S Woonsocket 44.01N 98.27W
07/03/2023 E0.75 inch Sanborn SD Public
&&
JCLocal storm report, Jul 3, 10:48 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1048 PM CDT Mon Jul 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Hail 5 SE Alcester 42.96N 96.57W
07/03/2023 M1.00 inch Union SD Public
Picture received through social media.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:51 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 24 min |
| Jul 4, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 45 min |
| Jul 4, 5:18 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Kingsbury, Lake, McCook, Miner | 27 min |
| Jul 4, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.